The treatment of cholera in an active malaria zone is a difficult matter. This is especially true with lessons being learned in Haiti and their recent cholera outbreak. I am specifically referring to the combination of Chloroquine (antimalarial) and the antibiotic class Macrolides (used in treatment of cholera). A post that I made back in 2009 has new recent relevance and I wanted to repost that here:
Azithromycin, Chloroquine and Arrythmias:
Travel medicine frequently uses medicines that are taken under special circumstances and for short periods of time, like a trip. Many travelers carry an antidiarrheal antibiotic on their trip and a common choice is azithromycin. This can potentially be a problem when they are also traveling in a malaria area and using chloroquine for prevention. Two very commonly used medicines chloroquine (antimalarial) and azithromycin (macrolide antibiotic used for respiratory infections and diarrhea) both have wonderful safety profiles, individually. However when taken together, there is discussion of the chance of a heart arrhythmia, specifically prolonging the QT interval . In fact, my software I use for prescribing cites this as a combination to avoid.
There are several important articles that can be used to look at this problem and evaluate the risks. One very good paper looks at medications that prolong this QT interval:
These authors list azithromycin as a “very improbable” medication, although other macrolides are listed as higher risk. Chloroquine is listed as an “Unknown” medication, with respect to prolongation of QT interval. This article was based on expert opinions.
A wonderful article that is actually helping to look at using this drug combination to treat resistant forms of malaria. More about this combination and treating malaria here . Their study did show an increase in the QT interval in both groups of those who received chloroquine alone and those who received the combination of chloroquine and azithromycin. This QT interval increase was maximum on day number three and returned to baseline by the end of the study.
Most of the information I am finding looks reassuring for safely using this combination, in healthy individuals. Those with a history of arrhythmia should use this combination with caution and discuss this problem with their doctor, before they take these two medicines within a close amount of time.